Tornadoes · United States · Arkansas · 2016
EF0 tornado, Marvell to Edgewood, Arkansas, March 13, 2016
From Marvell to Edgewood, this EF0 tornado ran 2.9 miles across Phillips County on March 13, 2016, touching down at 7:54 PM CDT and reaching 100 yards wide. It killed nobody, and did $25,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 13, 2016
- Touchdown
- 7:54 PM CDT (00:54 UTC)
- Lifted
- 7:59 PM CDT (00:59 UTC)
- On the ground
- 5 minutes
- Path length
- 2.9 miles (4.6 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- County
- Phillips County
- Touchdown point
- 34.539, -90.956
- Lift-off point
- 34.558, -90.911
- Record number
- 1603131854-01
The damage survey
14 damage points were recorded along this path by NWS MEG, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 98 mph.
- small debris in field to west.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A compact upper low pressure system tracked from Eastern Oklahoma toward the Mid-South during the afternoon on March 13, 2016. A moist and unstable airmass was in place across much of Arkansas. Numerous thunderstorms developed and intensified during the afternoon as the upper low pressure system approached. Three weak tornadoes occurred over East-Central Arkansas along with a report of large hail.
The tornado caused intermittent damage from west-southwest of Marvell into the town of Marvell. The tornado downed power poles and damaged a small outbuilding along Highway 1 southwest of Marvell. In town, the tornado bent street lights and a power pole. Tree limbs were broken and a baseball field scoreboard was knocked down. Peak estimated wind was 80 mph.
The tornado caused intermittent damage in far Northern Phillips County, northwest of the town of Lexa. The tornado damaged outbuildings and lightweight structures along Highways 316 and 201. The tornado caused roof damage to a barn and downed wooden power poles along Highway 1 north of Lexa. Peak estimated wind 85 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
19 minutes of warning. NWS MEG issued a tornado warning for this county at 00:35 UTC, 19 minutes before the tornado touched down, in force until 01:15 UTC.
The county was under a tornado watch, issued at 00:11 UTC and running to 04:41 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 14:43 UTC | 02:45 UTC | Flood Warning | MEG |
| 00:11 UTC | 04:41 UTC | Tornado Watch | MEG |
| 00:35 UTC | 01:15 UTC | Tornado Warning | MEG |
| 01:05 UTC | 01:45 UTC | Tornado Warning | MEG |
| 01:54 UTC | 06:30 UTC | Flash Flood Warning | MEG |
| 03:11 UTC | 06:15 UTC | Flash Flood Warning | MEG |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:46 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Mar 13, 7:30 PM CDT, 24 minutes earlier.
Area forecast discussion, Mar 13, 7:30 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
730 PM CDT SUN MAR 13 2016
.UPDATE...
SEVERE WEATHER EVENT TO BEGIN SHORTLY ACROSS THE WESTERN HALF OF
THE MID SOUTH.
&&
.DISCUSSION...
...SEVERE THUNDERSTORMS TO IMPACT THE REGION THIS EVENING...
A COMPACT STRONG UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO MOVE
EAST AND INITIATE SUPERCELL THUNDERSTORMS ACROSS ARKANSAS EARLY
THIS EVENING. THESE SUPERCELLS WILL MOVE ACROSS EASTERN ARKANSAS
INTO NORTHWEST MISSISSIPPI AND SOUTHWEST TENNESSEE OVER THE NEXT
FEW HOURS AND BRING THE THREAT FOR DAMAGING WINDS...LARGE
HAIL...AND A FEW TORNADOES. THIS SEVERE THREAT WILL BE IN RESPONSE
TO AN INTENSIFYING LOW LEVEL JET OVER THE REGION AND MID LEVEL
HEIGHT FALLS OVERSPREADING THE MODEST NEAR SURFACE WARM SECTOR
REPRESENTED BY NEAR 70 DEGREE TEMPERATURES AND DEWPOINTS NEARING
60 DEGREES.
STORMS SHOULD TEND TO WEAKEN LATER THIS EVENING WITH EASTWARD
EXTENT AS INSTABILITY WEAKENS TO THE EAST OF THE CURRENT TORNADO
WATCH. HEAVY RAINFALL AND FLASH FLOODING WILL ALSO REMAIN A THREAT
THIS EVENING AS STORMS PRODUCE HEAVY RAINFALL OVER ALREADY
SATURATED GROUND.
UPDATED THE FORECAST TO INCLUDE SEVERE WEATHER THREAT AND TORNADO
WATCH. UPDATED PRODUCTS HAVE BEEN SENT.
JLH
&&
.PREV DISCUSSION... /ISSUED 256 PM CDT SUN MAR 13 2016/
SEVERE WEATHER IS EXPECTED ACROSS MUCH OF EASTERN
ARKANSAS/NORTHWEST MISSISSIPPI/SOUTHWEST TENNESSEE LATE THIS
EVENING THROUGH MIDNIGHT. A COUPLE TORNADOES...DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN THREATS...WITH THE GREATEST THREAT AREA
LOCATED ACROSS EXTREME EAST ARKANSAS AND NORTHWEST MISSISSIPPI.
CURRENTLY...AN IMPRESSIVE UPPER LEVEL LOW WAS ANALYZED ACROSS
EAST-CENTRAL OK WITH A MID-LEVEL WESTERLY JET MAX PUNCHING INTO
PORTIONS OF SOUTH-CENTRAL ARKANSAS. THUNDERSTORMS WERE INITIATING
IN AN ARCING BAND ALONG THE DRYLINE IN EASTERN OKLAHOMA AND
WESTERN ARKANSAS.
THROUGH THE REST OF THE AFTERNOON...THUNDERSTORM DEVELOPMENT
SHOULD CONTINUE IN EARNEST IN THE FORM OF A CLUSTER OF DISCRETE
SUPERCELLS ACROSS SOUTHERN/CENTRAL ARKANSAS. THE WARM SECTOR
CURRENTLY IS CHARACTERIZED BY ~1000 J/KG OF SBCAPE...GENERALLY
SOUTH OF I-40...WITH A NOTABLE WIND SHIFT/PSEUDO WARM FRONT ALONG
A LINE FROM ADF TO LLQ. THIS BOUNDARY WILL CONTINUE TO SHIFT
NORTHEAST THROUGH THE AFTERNOON WITH DESTABILIZATION OCCURRING
BEHIND IT AS IT MOVES NORTHEAST. THE QUESTION REMAINS HOW FAR THIS
BOUNDARY WILL MAKE IT NORTHEAST...WHICH WILL LIKELY BOUND THE
GREATEST SEVERE POTENTIAL. PRE-FRONTAL...TORNADIC SUPERCELLS WILL
LIKELY EVOLVE FROM SOUTH-CENTRAL ARKANSAS THROUGH THE AFTERNOON
WITH STORM MOTION VECTORS GENERALLY SHOWING EAST-NORTHEAST
MOVEMENT...FAIRLY QUICKLY...AROUND 50 KTS. THIS SUGGESTS THAT THE
STORMS MAY OUTRUN AVAILABLE BUOYANCY PRIOR TO REACHING PORTIONS OF
EAST ARKANSAS. THAT BEING SAID...A SIGNIFICANT TORNADO THREAT MAY
EVOLVE AS THESE STORMS INTERACT WITH...THEN CROSS THE BOUNDARY.
THE QUESTION IS WHERE EXACTLY THAT WILL OCCUR. THE AREA AT
GREATEST RISK ACROSS THE CWA CERTAINLY APPEARS TO BE EAST
ARKANSAS/NORTHWEST MISSISSIPPI. FURTHER NORTH AND EAST...A WIND
DAMAGE/HAIL THREAT MAY ALSO DEVELOP...MAINLY AFTER 7 PM. THE MAIN
CONCERN WITH ACTIVITY FURTHER NORTH AND EAST IS THE DAMAGING WIND
POTENTIAL...WHICH WILL POSSIBLY KNOCK DOWN TREES ACROSS
WATERLOGGED AREAS OF WEST TENNESSEE.
BY MIDNIGHT...THE SEVERE THREAT WILL MOSTLY HAVE DIMINISHED WITH
SOME HEAVY RAIN POTENTIAL LINGERING INTO THE EARLY MORNING HOURS
FOR WEST TENNESSEE/NORTHEAST MISSISSIPPI. BY MONDAY MORNING...A
MUCH QUIETER WEATHER REGIME WILL BE IN PLACE WITH SEVERAL DAYS OF
QUIESCENT WEATHER EXPECTED.
MONDAY AND TUESDAY WILL FEATURE A WARMING TREND...WITH TUESDAY
LOOKING TO BE THE WARMEST DAY OF THE PERIOD. VERY WARM 850 MB
TEMPERATURES ARE FORECAST...WHICH SHOULD ALLOW MANY AREAS TO REACH
80 DEGREES...MID 80S ACROSS NORTHEAST MISSISSIPPI. THIS WILL HELP
TO DRY OUT THE REGION.
IN THE MID TO LONG TERM...THE FORECAST LARGELY REMAINS UNCHANGED.
A LONGWAVE TROUGH IS STILL FORECAST TO EVOLVE ACROSS THE EASTERN
CONUS WHICH WILL PROVIDE A BRIEF COOL WITH PERIOD CHANCES OF LIGHT
PRECIPITATION. THERE IS NO SIGNAL FOR A HEAVY PRECIP EVENT IN THE
EXTENDED...HOWEVER. TEMPERATURES WILL BEGIN A MODERATING TREND
TOWARD NORMAL BY NEXT WEEKEND.
TVT
&&
.AVIATION...
00Z TAFS
DISTURBANCE TO PASS THROUGH THE TAF SITES DURING FIRST HALF OF THE
PERIOD WITH TEMPO THUNDER. STRONGEST CONVECTIVE WIND GUSTS
EXPECTED AT JBR AND MEM. STORMS COULD ALSO PRODUCE BRIEF HAIL.
CONDITIONS WILL MAINLY BE VFR THROUGH THE PERIOD WITH TEMPO MVFR
IN STORMS. CHANCE FOR A LONGER MVFR PERIOD AT TUP LATER TONIGHT.
SOUTH WINDS WILL VEER SOUTHWEST AND EVENTUALLY WEST.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR BENTON MS-COAHOMA-
DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-
TUNICA-YALOBUSHA.
TN...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR CARROLL-CROCKETT-
DYER-FAYETTE-GIBSON-HARDEMAN-HAYWOOD-HENRY-LAKE-LAUDERDALE-
MADISON-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Mar 13, 4:34 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 434 PM CDT SUN MAR 13 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-142345- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 434 PM CDT SUN MAR 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF EAST ARKANSAS AND NORTHWEST MISSISSIPPI THIS EVENING. THE PRIMARY STORM THREATS IN THE ENHANCED RISK AREA WILL BE A FEW TORNADOES...DAMAGING WINDS...AND LARGE HAIL. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ACROSS THE REMAINDER OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...PORTIONS OF SOUTHWEST TENNESSEE...AND PORTIONS OF NORTH MISSISSIPPI. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS IN THE SLIGHT RISK AREA...ALTHOUGH A TORNADO CANNOT BE RULED OUT. A FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS MUCH OF THE MID SOUTH INTO TONIGHT. ADDITIONAL RAINFALL MAY RESULT IN FLASH FLOODING OVER ALREADY SATURATED SOILS. IN ADDITION...AREA RIVERS ARE EXPECTED TO REMAIN ELEVATED OR IN FLOOD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AREA RIVERS ARE EXPECTED TO REMAIN ELEVATED OR IN FLOOD. OTHERWISE...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN SUPPORT OF SEVERE WEATHER OPERATIONS THIS EVENING. JLH
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KBYH), 12:00Z
11.1 hours after it, 95 km from the path. March 14, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -96389 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.8 K/km
The radar
The Little Rock radar (KLZK), 126 km away, was scanning. The volume nearest the touchdown began at 00:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:09 UTC | TSTM WND DMG | De Witt | Arkansas, AR | POWER LINES WERE BLOWN DOWN NEAR DE WITT. |
| 00:30 UTC | TSTM WND DMG | Crocketts Bluff | Arkansas, AR | A COMBINE WAS FLIPPED OVER ON SAM DEBERRY ROAD. |
| 00:48 UTC | TSTM WND DMG | Fargo | Monroe, AR | A TREE WAS BLOWN DOWN ACROSS HIGHWAY 49. |
| 01:05 UTC | TORNADO | Marvell | Phillips, AR | TRAINED SPOTTERS REPORT TORNADO AT INTERSECTION OF US HWY 49 AND ARKANSAS HWY 1 IN WEST SECTION OF MARVELL. |
| 01:30 UTC | TORNADO | 3 N Lexa | Lee, AR | CONE SHAPED TORNADO CROSSED HIGHWAY 1 NEAR LEXA AND CYPRESS JUNTION. POWER FLASHES AND POWER LINES DOWN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of March 13, 2016
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 13 | 3:56 PM CDT | EF1 | Scott, AR | 4.8 | 850 | $150,000 | ||
| March 13 | 4:48 PM CDT | EF1 | Montgomery, AR | 1.7 | 180 | $200,000 | ||
| March 13 | 6:15 PM CDT | EF0 | Perry, AR | 1.7 | 50 | $10,000 | ||
| March 13 | 6:32 PM CDT | EF0 | Jefferson, AR | 0.6 | 50 | $8,000 | ||
| March 13 | 7:00 PM CDT | EF0 | Arkansas, AR | 1.3 | 50 | |||
| March 13 | 7:32 PM CDT | EF0 | Arkansas, AR | 1.2 | 50 | $8,000 | ||
| March 13 | 8:16 PM CDT | EF0 | Phillips, AR | 3.8 | 125 | $35,000 | ||
| March 13 | 9:10 PM CDT | EF1 | Cross, AR | 2.0 | 125 | $25,000 | ||
| March 13 | 9:15 PM CDT | EF1 | Chicot, AR | 9.0 | 300 | 1 | $2.5 million | |
| March 13 | 10:13 PM CDT | EF0 | Bolivar, MS | 0.5 | 50 | $40,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.